Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 7, NWS Aberdeen, SD

June 18, 2014Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 18, 2014, 2:14 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2014, 2:14 PM MDT (20:14 UTC)
Expired
Jun 18, 2014, 8:00 PM MDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 136 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 2:15 PM MDTFLASH FLOOD15 S Watauga, SDMAN MADE DAM WASHED OUT. FLASH FLOODING AT RESIDENCE WITH YARD FLOODED AND RUNNING WATER POURING INTO BASEMENT
Jun 18, 7:26 PM MDTHEAVY RAIN 3.74Timber Lake, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WGUS53 KABR 182014
FFWABR
SDC031-041-190200-
/O.NEW.KABR.FF.W.0007.140618T2014Z-140619T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM MDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM MDT

* AT 212 PM MDT...THE PUBLIC REPORTED SLOW MOVING THUNDERSTORMS      
  WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  BLACK HORSE...BULLHEAD...FIRESTEEL...GREEN GRASS...ISABEL...
  KELDRON...KLEIN RANCH...LITTLE MOREAU REC AREA...MCINTOSH...
  MORRISTOWN...SHAMBO RANCH...THUNDER HAWK...TIMBER LAKE...WALKER AND
  WATAUGA.

HEAVY RAIN OVERNIGHT AND THIS AFTERNOON HAS CAUSED THE FLOODING OF 
SOME COUNTY ROADS ACROSS THE WARNED AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.

&&

LAT...LON 4588 10202 4595 10199 4595 10103 4594 10099
      4593 10101 4510 10104 4509 10150 4546 10149
      4547 10200

$$
CONNELLY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 1:55 PM MDT, 19 minutes earlier.

Area forecast discussion, Jun 18, 1:55 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT WED JUN 18 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

CURRENTLY SEEING STRONG TO SEVERE STORMS ACROSS NORTH CENTRAL SD
AS INVERTED SFC TROUGH PUSHES EAST INTO UNSTABLE AIR MASS. TORNADO
WATCH 332 WAS ISSUED EARLIER FOR AREAS WEST OF THE JAMES VALLEY.
STRONGEST INSTABILITY RESIDES OVER CENTRAL SD WITH MODELS SHOWING
DESTABILIZATION FURTHER EAST BY LATE AFTERNOON AND EVENING. THE
EASTERN CWA REMAINS CAPPED BUT EXPECT THE CAP TO ERODE BY LATE
AFTERNOON AND EVENING AS SFC TROUGH PUSHES EAST. HI RES MODELS
SEEM TO BE LATCHING ONTO A SOLUTION...WITH CURRENT DEVELOPMENT
OVER CENTRAL SD DEPICTED DECENTLY. OVER THE NEXT COUPLE HOURS
EXPECT ACTIVITY TO REMAIN OVER CENTRAL SD...THEN BY 00Z OR SO
THERE SHOULD BE ADDITIONAL DEVELOPMENT OR A MORE LINEAR CONVECTIVE
STRUCTURE PUSHING EAST TOWARDS THE JAMES VALLEY. MAY HAVE TO CUT
BACK ON POPS EVEN MORE THROUGH THE AFTERNOON HOURS ACROSS THE FAR
EASTERN CWA AS IT APPEARS THEY WILL REMAIN DRY THROUGH MOST OF THE
AFTERNOON. SVR PARAMETERS REMAIN IMPRESSIVE SO THREAT FOR LARGE
HAIL AND DAMAGING WINDS CERTAINLY POSSIBLE. LOW LEVEL SHEAR DOES
SUPPORT POSSIBILITY OF A COUPLE TORNADOES AS WELL. ACTIVITY MAY
PERSIST THROUGH A GOOD PORTION OF THE NIGHT OVER EASTERN AREAS OF
THE CWA WITH A CONTINUED THREAT FOR SEVERE STORMS.

ON THURSDAY...LINGERING ACTIVITY POSSIBLE ACROSS THE EAST AS SFC
TROUGH SLOWLY PUSHES THROUGH THE REGION. WITH THE UPPER LOW STILL
POSITIONED TO THE NORTHWEST...WILL SEE ADDITIONAL SHORTWAVE ENERGY
ROTATE AROUND THE BASE OF THE UPPER TROUGH AND AFFECT THE REGION
DURING THE AFTERNOON. MODELS TRYING TO SHOW A FEW SHOWERS AND
STORMS DEVELOPING DURING THE AFTERNOON HOURS IN POST FRONTAL AIR
MASS...BUT WITHIN BEST REGION OF ASCENT WITHIN SHORTWAVE ENERGY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

THE EXTENDED PERIOD WILL FEATURE FAST MOVING UPPER LEVEL FLOW WITH
A SERIES OF SHORTWAVES MOVING THROUGH UNTIL WEDNESDAY...WHEN UPPER
LEVEL RIDGING BEGINS TO BUILD OVER THE AREA. A SURFACE LOW
PRESSURE SYSTEM LOOKS TO SLOWLY PUSH ACROSS THE NORTHERN PLAINS
SATURDAY THROUGH MONDAY BEFORE WEAK HIGH PRESSURE DROPS OVER THE
REGION MONDAY NIGHT INTO EARLY WEDNESDAY. ANOTHER LOW PRESSURE
SYSTEM/FRONT THEN MOVES IN ON WEDNESDAY. REALLY CANNOT RULE OUT
ANY TIME PERIOD THAT A FEW SHOWERS OR STORMS MAY POP UP...THOUGH
MONDAY NIGHT AND TUESDAY LOOK TO HAVE THE BEST CHANCE FOR QUIET
WEATHER CONDITIONS.

NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES WILL BE THE RULE
THROUGHOUT THE PERIOD...WITH HIGHS IN THE UPPER 70S TO MID 80S AND
OVERNIGHT LOWS IN THE UPPER 50S TO LOWER 60S.

&&

.AVIATION...

18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL OVER ALL BUT THE SOUTHWESTERN CWA
DURING THE EARLY AFTERNOON HOURS. MVFR CIGS ARE IN PLACE ACROSS
THE SOUTHWEST...INCLUDING KPIR. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS THE WESTERN CWA THIS AFTERNOON...THEN WILL SPREAD
EASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL
AND GUSTY WINDS WILL BE THE MAIN THREAT...WITH A FEW TORNADOES
POSSIBLE. IFR CIGS AND VSBYS WILL BE POSSIBLE WITH THE STRONGER
STORMS. THE PRECIPITATION CHANCES WILL END THURSDAY MORNING...WITH
VFR CONDITIONS THEN PREVAILING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 3:49 AM MDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
449 AM CDT WED JUN 18 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
449 AM CDT WED JUN 18 2014 /349 AM MDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THIS MORNING...A LINE OF STORMS IS WORKING ITS WAY ACROSS NORTH
CENTRAL SOUTH DAKOTA. STRONG WINDS AND LARGE HAIL ARE POSSIBLE
WITH THIS LINE OF STORMS.

THIS AFTERNOON...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION
AS A LOW PRESSURE SYSTEM INTENSIFIES. STORMS ARE EXPECTED TO
INITIATE OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND TRACK EAST.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...AS WELL AS ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

SERR

In the hours before

Local storm report, Jun 18, 8:43 AM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
943 AM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             9 NW LEBANON            45.15N  99.91W
06/18/2014  E0.88 INCH       POTTER             SD   PUBLIC

&&

EVENT NUMBER ABR1400435

CONNELLY
Special weather statement, Jun 18, 12:24 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 PM CDT WED JUN 18 2014

SDZ015-016-181900-
DEWEY-POTTER-
1224 PM MDT WED JUN 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DEWEY
AND WESTERN POTTER COUNTIES UNTIL 100 PM MDT/200 PM CDT/...

AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SWIFTBIRD...OR 30 MILES
WEST OF GETTYSBURG...MOVING NORTH AT 20 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTIES..

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Special weather statement, Jun 18, 12:36 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
136 PM CDT WED JUN 18 2014

SDZ015-181900-
DEWEY-
1236 PM MDT WED JUN 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DEWEY
COUNTY UNTIL 100 PM MDT...

AT 1233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHITE HORSE...OR 25 MILES NORTHEAST OF EAGLE
BUTTE...MOVING NORTH AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE GLENCROSS.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTH CENTRAL SOUTH DAKOTA.

&&

TDK
Local storm report, Jun 18, 12:50 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TSTM WND GST     2 NW SHAMBO RANCH       45.55N 101.87W
06/18/2014  M56 MPH          CORSON             SD   MESONET

            MEASURED FROM THE ATHBOY CWOP.

&&

EVENT NUMBER ABR1400436

FOWLE
Local storm report, Jun 18, 1:28 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
228 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             9 ENE SHAMBO RANCH      45.57N 101.67W
06/18/2014  E0.70 INCH       CORSON             SD   PUBLIC

&&

EVENT NUMBER ABR1400437

FOWLE
Special weather statement, Jun 18, 1:48 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
248 PM CDT WED JUN 18 2014

SDZ003-015-182015-
CORSON-DEWEY-
148 PM MDT WED JUN 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
DEWEY AND SOUTHERN CORSON COUNTIES UNTIL 215 PM MDT...

AT 144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ISABEL...OR 22 MILES NORTH OF DUPREE...
MOVING NORTHEAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE ISABEL AND FIRESTEEL.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTH CENTRAL SOUTH DAKOTA.

&&

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:58 AM MDTSevere Thunderstorm WarningABRDewey62 min
Jun 18, 1:33 AM MDTSevere Thunderstorm WarningABRDewey, Stanley57 min
Jun 18, 2:27 AM MDTSevere Thunderstorm WarningABRCorson, Dewey48 min
Jun 18, 2:30 AM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully60 min
Jun 18, 3:15 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth60 min
Jun 18, 3:29 AM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully61 min
Jun 18, 4:29 AM MDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth61 min
Jun 18, 4:30 AM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Sully60 min
Jun 18, 6:11 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson64 min
Jun 18, 7:06 AM MDTSevere Thunderstorm WarningABRDewey, Stanley54 min
Jun 18, 7:58 AM MDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully62 min
Jun 18, 12:10 PM MDTSevere Thunderstorm WarningABRCorson50 min
Jun 18, 12:28 PM MDTSevere Thunderstorm WarningABRDewey, Potter62 min
Jun 18, 12:57 PM MDTSevere Thunderstorm WarningABRCorson, Dewey63 min
Jun 18, 1:30 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth60 min
Jun 18, 2:26 PM MDTSevere Thunderstorm WarningABRCorson34 min
Jun 18, 3:36 PM MDTFlash Flood WarningABRCampbell, Corson, Dewey6 hr
Jun 18, 3:40 PM MDTSevere Thunderstorm WarningABRCampbell35 min
Jun 18, 4:26 PM MDTFlash Flood WarningABRCampbell, Corson, Dewey, Potter, Walworth6 hr
Jun 18, 4:55 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth50 min
Jun 18, 5:02 PM MDTTornado WarningABRBuffalo, Hand, Hyde28 min
Jun 18, 5:19 PM MDTTornado Warning Tornado observedABRHand, Hyde26 min
Jun 18, 5:27 PM MDTTornado WarningABRBuffalo, Hand33 min

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.